NAION Alert: Study Links Ozempic & Wegovy to Blindness Risk

Unlock the shocking truth about the diabetes and weight-loss drugs putting your vision in danger!

Boston, Massachusetts – Patients taking commonly prescribed diabetes and weight-loss drugs like Ozempic and Wegovy may face an increased risk of a rare condition that can lead to blindness, according to a recent study conducted by researchers at Mass General Brigham.

The study revealed that individuals prescribed semaglutide, marketed as Ozempic for diabetes and Wegovy for weight loss, were more likely to be diagnosed with a rare condition called NAION compared to those with diabetes or obesity who were not taking these medications. While the study did not definitively prove that semaglutide causes NAION, it did highlight a potential association between the drugs and the condition.

Dr. Joseph Rizzo, the director of neuro-ophthalmology at Mass Eye and Ear, emphasized the importance of considering this new information when discussing treatment options with patients. The study’s findings urge physicians to weigh the risks and benefits of prescribing these medications to their patients carefully.

Pharmaceutical company Novo Nordisk, the maker of Ozempic and Wegovy, responded to the study by stating that patient safety is a top priority. They highlighted that the study did not establish a causal relationship between the drugs and NAION. The company noted that NAION is not listed as a potential side effect on the drugs’ approved labels by the Food and Drug Administration.

NAION, or nonarteritic anterior ischemic optic neuropathy, is a rare condition that affects a small portion of the population, typically individuals with high blood pressure or diabetes. The study conducted at Mass Eye and Ear analyzed data from over 17,000 patients with diabetes or obesity over six years, comparing those prescribed semaglutide to those on other medications.

The research revealed a higher incidence of NAION among patients taking semaglutide compared to those on other medications, sparking further investigation into the potential connection between the drugs and the condition. While the study did not definitively prove causation, it raises important questions about the safety of these widely prescribed medications.

As further research is needed to explore any causal relationship between semaglutide and NAION, patients and healthcare providers are advised to carefully consider the risks and benefits of using these medications. The findings of this study serve as a crucial reminder of the importance of ongoing monitoring and evaluation of drug safety in clinical practice.